Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 10, 2021, 8:32 AM EDT for Decatur County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 8:32 AM EDT (12:32 UTC)
- Expired
- Aug 10, 2021, 9:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.50 in
- Wind
- 40
County Decatur County, IN
The radar
The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
582
WWUS83 KIND 101232
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
832 AM EDT Tue Aug 10 2021
INZ065-072-101300-
Decatur IN-Jennings IN-
832 AM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of Decatur and
northeastern Jennings Counties through 900 AM EDT...
At 831 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greensburg, or 16 miles west of Batesville, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Decatur and
northeastern Jennings Counties, including the following locations...
Newpoint, Westport, Millhousen and Letts.
This includes Interstate 74 between mile markers 132 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 8544 3912 8544 3913 8569 3915 8569
3937 8557 3937 8530 3927 8530
TIME...MOT...LOC 1231Z 260DEG 24KT 3921 8550
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
CPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 6:37 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 10, 6:37 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 637 AM EDT Tue Aug 10 2021 ...Updated Aviation Discussion... .Short Term...(Today through Wednesday) Issued at 256 AM EDT Tue Aug 10 2021 ...HOT AND HUMID WITH CHANCES FOR STRONG TO SEVERE STORMS... Today Early this morning, an upper trough was moving through Lower Michigan, with near zonal flow across central Indiana. Thunderstorms were across northern Illinois into northern Indiana, moving east. Additional convection was across southern Missouri. During the day today, central Indiana will remain in near zonal flow aloft. Large scale forcing should be weak, and 850mb winds diminish. It appears that development of convection will likely depend on any weak impulses in the upper flow or perhaps remnant outflow from current convection to the north, if it can make it down here. Forcing causing the convection in southern Missouri should move east and keep that forcing south of the area. Strong instability will build today with dewpoints in the mid to upper 70s common during the afternoon. However, mid level temperatures will be warm (10-11.5 C), which will provide some capping. Precipitable water values will be near 2 inches. With only weak forcing and some capping, will only go with chance PoPs today. Given the strong instability, any storm that does develop will have the possibility of becoming severe, with damaging winds being the primary threat. Any storm could produce heavy rain. It looks like there will be enough sunshine to push temperatures into the upper 80s and lower 90s. Combined with the aforementioned dewpoints, heat indices will be in the upper 90s to near 105 degrees. The highest dewpoints are expected in the Wabash Valley, so will continue the Heat Advisory as is. Tonight Diurnal convection may continue into the evening. During the night, 850mb winds increase some. and some upper energy will be moving through the near zonal flow aloft. These may be enough to generate additional thunderstorms during the night. Instability will remain high, so severe storms remain possible. Questions in the upper energy timing and strength will keep PoPs in the chance category. Wednesday On Wednesday, any thunderstorm complex that may develop or lingering scattered thunderstorms from tonight will be waning, perhaps leaving behind some clouds. In the afternoon, mid level temperatures cool some and an approaching upper jet could bring some forcing. Will continue with chance PoPs on Wednesday. Once again, strong instability could develop, especially if morning cloud cover is low. Thus, severe storms will once again be possible. Assuming there is no significant cloudiness Wednesday morning, temperatures on Wednesday will be in the 90s most locations, with heat indices topping out once again in the upper 90s to around 105. However, given the uncertainties in cloud cover, will not issue an advisory at this time. && .Long Term...(Wednesday night through Monday) Issued at 256 AM EDT Tue Aug 10 2021 By Wednesday night, dry weather looks to be in place for much of central Indiana as the upper level jet and associated weak forcing is mostly north of the forecast area. Can't rule out an isolated shower or storm across the far northern counties, but with little to no flow aloft, don't expect any precipitation across the area. Much of the same is expected for Thursday, although the 850mb jet does look to be marginally stronger. The big question will be if temperatures warm enough to overcome the weak cap at 850mb with temperatures between 22-24C across the forecast area. Do think at least a few stronger updrafts should break the cap and when they do, steep lapse rates aloft result in 3500-4500 J/kg of CAPE which will be more than enough for strong to possibly severe storms. Thursday still looks to be the warmest day of the week with highs in the low 90s across the area. With the loss of daytime heating, don't expect any additional convection during the overnight hours barring an MCS moving in from the northwest where the jet aloft remains strong. A seasonably strong surface cold front then looks to pass through the area on Friday bringing relief from the heat and another round of strong to severe thunderstorms to the area. High pressure then looks to build across the area Saturday and Sunday with dry and cooler weather expected. Going into early next week, isolated to scattered diurnal convection is possible across the southern counties which where the ridge and cap aloft looks to be weakest, but expect that the more widespread convection will remain south of the forecast area where the aforementioned surface front looks to have stalled. && .Aviation...(12Z TAF Issuance) Issued at 637 AM EDT Tue Aug 10 2021 IMPACTS: - Scattered convection, mainly this afternoon and tonight - Winds generally from 200-230 degrees at 9-14 kt DISCUSSION: VFR conditions are expected through the period outside of convection. Scattered convection will continue through the period, mainly this afternoon and tonight. Based on latest radar trends, will include a VC mention at the southern sites this morning. Otherwise, added VCTS for the most likely time this afternoon, but left mention out for tonight as confidence is lower as to what time it could occur. MVFR and worse are possible with convection, including strong winds. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening for INZ021-028-029-035-043-044-051-060-067. && Short Term...50 Long Term...White Aviation...50
Hazardous weather outlook, Aug 10, 3:56 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 356 AM EDT Tue Aug 10 2021 INZ021-028>031-035>049-051>057-060>065-067>072-110800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 356 AM EDT Tue Aug 10 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms are possible through tonight. Some storms may become severe this afternoon and tonight. The primary severe threat will be damaging winds. Lightning, gusty winds, and heavy rainfall are possible with any storm. Storm motion will be generally from the west at around 25 mph. Heat indices will peak in the upper 90s to near 105 degrees this afternoon, with the highest values in the Wabash Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible over all or parts of the area Wednesday through Saturday, and again on Monday. Some of the storms on Wednesday and Thursday could become strong to severe, with damaging winds and large hail the primary severe threats. Locally heavy rain is possible with any storm. Peak heat indices will remain in the upper 90s to around 105 degrees for most locations through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times today into Thursday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 10, 8:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
832 AM EDT Tue Aug 10 2021
INZ065-072-101300-
Decatur IN-Jennings IN-
832 AM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of Decatur and
northeastern Jennings Counties through 900 AM EDT...
At 831 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greensburg, or 16 miles west of Batesville, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Decatur and
northeastern Jennings Counties, including the following locations...
Newpoint, Westport, Millhousen and Letts.
This includes Interstate 74 between mile markers 132 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 8544 3912 8544 3913 8569 3915 8569
3937 8557 3937 8530 3927 8530
TIME...MOT...LOC 1231Z 260DEG 24KT 3921 8550
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:57 AM EDT | Special Weather Statement | IND | Sullivan | 33 min |
| Aug 10, 3:52 PM EDT | Heat Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 28 hr |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.